A suggestion for further simplifying the theory of money
Our suggestion consists of three postulates: assets are valued only in terms of their payoffs, perfect foresight, and complete and costless markets under laissez-faire. Together these postulates imply that the crucial anomaly, rate-of-return dominance of “money,” is to be explained by legal restrictions. ; Our defense of these postulates is two-fold. First we compare them with existing alternative theories. Second, we provide an illustrative model which : (a) is consistent with the postulates, (b) implies rate-of-return dominance under suitable legal restrictions, and (c) addresses monetary policy questions with standard welfare economics and, in particular, rationalizes in terms of price discrimination a debt management policy that “tailors debt issues to the needs of the market.”
|Date of creation:||1980|
|Date of revision:|
|Contact details of provider:|| Postal: 90 Hennepin Avenue, P.O. Box 291, Minneapolis, MN 55480-0291|
Phone: (612) 204-5000
Web page: http://minneapolisfed.org/
More information through EDIRC
|Order Information:||Web: http://www.minneapolisfed.org/pubs/|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Martins, Marco Antonia Campos, 1980. "A Nominal Theory of the Nominal Rate of Interest and the Price Level," Journal of Political Economy, University of Chicago Press, vol. 88(1), pages 174-85, February.
- Frank Hahn, 1973. "On Transaction Costs, Inessential Sequence Economies and Money," Review of Economic Studies, Oxford University Press, vol. 40(4), pages 449-461.
- Bryant, John & Wallace, Neil, 1979. "The Inefficiency of Interest-bearing National Debt," Journal of Political Economy, University of Chicago Press, vol. 87(2), pages 365-81, April.
- Bryant, John, 1980. " Nontransferable Interest-Bearing National Debt," Journal of Finance, American Finance Association, vol. 35(4), pages 1027-31, September.
- John Kareken & Neil Wallace, 1981. "On the Indeterminacy of Equilibrium Exchange Rates," The Quarterly Journal of Economics, Oxford University Press, vol. 96(2), pages 207-222.
When requesting a correction, please mention this item's handle: RePEc:fip:fedmsr:62. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jannelle Ruswick)
If references are entirely missing, you can add them using this form.